- Antidepressants: Death as a new side effect
- Citalopram and sudden cardiac death
- The bigger the dose, the higher the risk
- The antidepressant study
- Other medicines with similar risks
- The worst antidepressants
- Education with antidepressant prescription does not take place
- Your training as a holistic nutritionist
Antidepressants should actually lift the mood. Meanwhile, however, they know that they can lead to unexpected death. The list of those medications is getting longer and longer, and their side effects seem to include life-threatening cardiac arrhythmias. Citalopram now also includes one of the most widely prescribed antidepressants in the category of potentially fatal psychotropic drugs.
Antidepressants: Death as a new side effect
Antidepressants can cause many side effects: dry mouth, indigestion, headache, excessive sweating, weakness, heart palpitations and orgasmic difficulties. Many sufferers are only too happy to accept these complaints, if only the melancholy flies and finally can get back to life.
An American study published in the journal British Medical Journal however, revealed that some psychotropic drugs are capable of just the opposite, namely death.
Serotonin urine test
Health⟩ test kits
Mood⟩ Nutritional supplement
Citalopram and sudden cardiac death
The most recently considered antidepressant drug is citalopram - one of the most commonly prescribed psychotropic drugs. Among numerous brand names is the encouraging substance in the trade. These include Citadura, Cipramil, Citalostad, Citarcana, Citalon, Celexa, Eostar, Rudopram, Serital, Seropram and many more.
These drugs should tend to prolong the so-called QT interval. QT stands for part of the ECG curve.
The heartbeat is known to be regulated by a series of electrical impulses that are visualized in the form of waves on the ECG (electrocardiogram). Each wave is marked with a different letter: P, Q, R, S, and T
If you look at the curve of an ECG (electrocardiogram), the QT interval refers to the distance between the Q and T waves, in effect the back half of the ECG or, in other words, the high tine and almost everything thereafter comes.
If the period between Q and T now increases, it is called a QT extension. The only way to tell if this phenomenon is occurring is by performing an ECG. There are no other diagnostic options.
A prolonged QT interval is a high-risk factor for severe cardiac arrhythmias, such as so-called ventricular fibrillation, which represents a lack of pumping power of the heart and leads directly to death. That is, there are no symptoms that would warn you. A perfectly healthy person literally dies from one minute to the next - which is why one speaks here of sudden cardiac death.
The bigger the dose, the higher the risk
The researchers said that the risk of sudden death from taking citalopram increases the higher the dose taken.
In the Food and Drug Administration (FDA), the phenomenon of dose-dependent QT interval prolongation by citalopram is apparently also known. And so in the summer of 2011, the agency called on therapists not to prescribe citalopram in doses greater than 40 mg a day.
In March 2012, the highest recommended dose for special patient groups was lowered to 20 mg per day as a precautionary measure.
The antidepressant study
For their study, the researchers studied a total of 38,397 adults who had taken either an antidepressant or methadone (heroin replacement) at some point between February 1990 and August 2011.
Among the antidepressants taken by the subjects during the said period were the following: citalopram (possible trade names, supra), escitalopram (eg. Cipralex), Fluoxetine (e.g. Prozac, Prozac), Paroxetine (e.g. Deroxate, Paroxate), Sertalin (eg Zoloft), Amitriptyline (e.g. Elavil), Bupropion (eg. Elontril, Zyban), Duloxetine (e.g. Cymbalta), Mirtazapine (e.g. Remeron), Nortriptyline (e.g. Nortrilen) and venlafaxine (e.g. Trevelor,Efexor).
Each participant underwent an ECG within 14 to 90 days of taking the prescribed medication. The researchers found that some antidepressants affected the length of the QT interval.
An exception was the antidepressant bupropion. In him, the opposite effect could be determined.This showed a shortening of the QT interval, which unfortunately also is not good news, as even a shorter QT interval can lead to cardiac arrhythmia, fainting and sudden cardiac death.
Other medicines with similar risks
Earlier research studies had shown that antidepressants, as well as many other drugs, can prolong the QT interval. In 2004, Dr. Dan M. Roden of the Vanderbilt University School of Medicine in the trade paper The New England Journal of MedicineIn the past decade, "the primary reason for recalling or restricting use of an already approved drug has been the potentially lethal QT interval prolongation."
For a list of drugs that can prolong the QT interval, see the references. These include - in addition to the above-mentioned antidepressants - in particular medicines for cardiac arrhythmias (antiarrhythmics), but also some heart medicines, medicines for diseases of the digestive tract and the respiratory tract, some antibiotics, medicines for fungal infections and several other medicines such. Methylphenidate (e.g. Ritalin) or tamoxifen, which is often prescribed for breast cancer.
Vitality⟩ Healthy sleep
4-week detox treatment
The worst antidepressants
The worst antidepressants - those that prolong the QT interval on average the most - are citalopram, escitalopram, and amitriptyline, according to the study above.
Overall, one in five users of these preparations showed an abnormal ECG, especially with regard to the prolonged QT interval. However, the researchers stated that the clinical significance of these results was not yet known.
Education with antidepressant prescription does not take place
So we know that a longer QT interval can lead to sudden death. In reality, however, this does not happen very often - even though no one can really assess the relative mortality rates yet.
Therefore, there is currently no other option than to warn the affected people of the potential risks of sudden death from taking these medicines.
However, this does not happen often in practice. Perhaps the patient is told that there is a risk of side effects. Details on the nature and severity of these side effects, however, are not explained. You act according to the motto: the benefit outweighs the risk.
However, since depression can often be alleviated with the help of special dietary supplements and vital substances, in many cases one would not even have to go into the existing risk of sudden cardiac death.
Information on the holistic approach to depression can be found here:
Depression and intestinal flora
Nutrition in depression
Depression through convenience food
Depression due to trans fat
Nutrients for depression
Increase serotonin levels naturally
Your training as a holistic nutritionist
Healthy diet is your passion? You love the surplus base, natural diet? You would like to understand the connections between our food and our health from a holistic perspective? You want nothing more than to make all your knowledge about health and nutrition your profession?
The Academy of Natural Medicine trains people like you in 12 to 18 months as a consultant for holistic health. If you want to know more about the distance learning at the Academy of Natural Medicine, then you will find here all the details and feedback from current and former participants.